Hail, Shawano
- When
- June 17, 1:18 PM CST
- Where
- Shawano County, 2.85 mi SW of Mattoon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.970, -89.070
A thunderstorm produced half dollar size hail as it passed southwest of Mattoon.
An upper level disturbance passed across the area during peak daytime heating. The unstable air, the upper disturbance, and a dew point boundary contributed to the development of thunderstorms that produced large hail and a funnel cloud in east central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An upper level disturbance passed across the area during peak daytime heating. The unstable air, the upper disturbance, and a dew point boundary contributed to the development of thunderstorms that produced large hail and a funnel cloud in east central Wisconsin. Quite a bit of quarter to walnut size hail fell in and near Appleton, and there was even some golf ball to nearly tennis ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 17, 12:41 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 141 PM CDT MON JUN 17 2013 UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE .SHORT TERM...TODAY...TONIGHT...AND TUESDAY ISSUED AT 432 AM CDT MON JUN 17 2013 BACKDOOR COLD FRONT WILL DROP SOUTH ACROSS THE AREA AS UPPER TROUGH SWINGS BY AND UPPER WINDS BECOME NORTHWEST. SCATTERED SHOWERS EXPECTED WITH THE FRONTAL PASSAGE WITH THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS OVER CENTRAL WISCONSIN. THE FRONT SHOULD MOVE SOUTH OF THE AREA TONIGHT WITH PARTIAL CLEARING. RAISED LOW TEMPERATURES AS AIR ALOFT IS NOT THAT COLD AND CLOUDS MAY BE SLOW TO EXIT CENTRAL AND WESTERN COUNTIES. SUNNY AND COOL TUESDAY WITH A NORTHEAST WINDS FROM THE COOL LAKE AND BAY. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY ISSUED AT 432 AM CDT MON JUN 17 2013 MEDIUM RANGE MODELS CONTINUE TO INDICATE THAT NORTHWEST FLOW IN THE UPPER LEVELS WILL PREVAIL ACROSS THE WESTERN GREAT LAKES THROUGH THE END OF THE WORK WEEK. BY THIS POINT...A BLOCKING MID-LEVEL RIDGE OVER THE GREAT PLAINS WILL WEAKEN AND ALLOW PIECES OF PACIFIC ENERGY TO MOVE INTO THE REGION THIS WEEKEND. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THROUGH 12Z FRIDAY...BUT THE ECMWF HAS BEEN THE MORE CONSISTENT MODEL AS OF LATE...AND PREFER TO STICK WITH IT. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...CANADIAN HIGH PRESSURE WILL DRIFT ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY. TUESDAY NIGHT LOOKS A FEW DEGREES WARMER THAN MONDAY NIGHT DESPITE CLEAR SKIES AND LIGHT WINDS. WILL SEE ANOTHER DRY AND SEASONABLE DAY ON WEDNESDAY. BY LATE WEDNESDAY AFTERNOON BUT MORE SO INTO WEDNESDAY NIGHT...WILL SEE A SHORTWAVE DIVE ACROSS LAKE SUPERIOR AND DROP A COOL FRONT ACROSS THE UPPER PENINSULA. UPPER SUPPORT FOR SHOWERS AND STORMS WILL REMAIN NORTH OF WISCONSIN...BUT CANNOT RULE OUT A SHOWER DESPITE MEAGER INSTABILITY. WILL LEAVE A SLIGHT CHANCE ACROSS THE NORTH. HIGHS MAINLY IN THE MID 70S ON WEDNESDAY WILL COOL INTO THE 50S WEDNESDAY NIGHT. REST OF THE FORECAST...THE FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN WISCONSIN THURSDAY INTO THURSDAY NIGHT. CANNOT RULE OUT WIDELY SCATTERED SHOWER AND TSTORM ACTIVITY AS A RESULT. MUCH BETTER CHANCES OF WIDESPREAD PRECIP WILL OCCUR LATE FRIDAY THROUGH SATURDAY NIGHT WHEN MODEST SHORTWAVES PASS ACROSS THE REGION...AND A WARM FRONT LIFTS INTO THE SOUTHERN GREAT LAKES. MAY SEE A PERIOD OF DRY WEATHER LATE IN THE WEEKEND BUT IT LOOKS RATHER BRIEF AT THIS POINT. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 102 PM CDT MON JUN 17 2013 A COLD FRONT EXTENDED ACROSS CENTRAL AND SOUTHEAST WISCONSIN EARLY THIS AFTERNOON. CIGS WERE IN THE MVFR CATEGORY FROM AROUND RHI TO MNM NORTHWARD AND THERE WERE SOME SHOWERS THAT MOVED ACROSS UPPER MICHIGAN NEAR THE WISCONSIN BORDER. SHOWERS THAT DEVELOPED ALONG AND AHEAD OF THE FRONT DIED OFF OR MOVED OUT OF THE AREA. SHOWERS AND SOME THUNDERSTORMS WERE QUICKLY DEVELOPING IN CENTRAL AND WEST CENTRAL WISCONSIN...BETWEEN THE FRONT TO THE SOUTHWEST AND THE LOW CLOUDS TO NORTH...AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. MESOANALYSIS SHOWED STEEP LAPSE RATES FROM THE SURFACE TO 1.5KM ACROSS MUCH OF CENTRAL AND SOUTHERN WISCONSIN. MUCAPE VALUES WERE IN EXCESS OF 1000J/KG FROM CENTRAL INTO EAST CENTRAL WISCONSIN...THOUGH THERE WAS SOME WEAK CIN IN EAST CENTRAL WISCONSIN AWAY FROM THE LAKE AND STRONGER CIN NEAR THE LAKE. EXPECT SCATTERED SHOWERS AND STORMS THROUGHOUT THE AFTERNOON...SOME STORMS COULD PRODUCE HAIL AND/OR STRONG WIND GUSTS IN ADDITION TO SCATTERED MVFR AND ISOLATED IFR CIGS AND VSBYS IN SHOWERS/STORMS. CONDITIONS SHOULD BECOME LESS FAVORABLE FOR STORMS BY EVENING WITH THE PASSAGE OF THE DISTURBANCE AND LOSS OF DAYTIME HEATING. EXPECT CLEARING SKIES OVERNIGHT WITH MOSTLY CLEAR/VFR CIGS AND VFR VSBYS DURING THE DAY ON TUESDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......MPC AVIATION.......MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 547 AM CDT MON JUN 17 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 547 AM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH SUNDAY. THE GREATEST THREAT OF WIDESPREAD SEVERE WEATHER WOULD APPEAR TO BE DURING THE FRIDAY NIGHT THROUGH SATURDAY NIGHT TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LMZ521-522-541>543-181100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 547 AM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW MAY PRODUCE BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH SUNDAY. THE GREATEST THREAT OF WIDESPREAD SEVERE WEATHER WOULD APPEAR TO BE DURING THE FRIDAY NIGHT THROUGH SATURDAY NIGHT TIME FRAME. DENSE MARINE FOG MAY DEVELOP BY NEXT WEEKEND...AS SOUTH WINDS BRING HUMID AIR INTO THE REGION. RDM/MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
852 AM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 NNE WINCHESTER 46.26N 89.87W
06/16/2013 E45 MPH VILAS WI CO-OP OBSERVER
WIND GUSTS OF 45 MPH...POSSIBLY HIGHER...BLEW WOODEN
FURNITURE ACROSS A DRIVEWAY IN THE WINCHESTER AREA. POWER
WAS ALSO KNOCKED OUT DURING THE STORMS. DELAYED REPORT
WITH ESTIMATED TIME.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1244 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL WAUSAU 44.96N 89.63W
06/17/2013 M0.25 INCH MARATHON WI TRAINED SPOTTER
&&
TIMKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 110 PM CDT MON JUN 17 2013 WIZ018>020-030-031-171915- LANGLADE-LINCOLN-MARATHON-MENOMINEE-SHAWANO- 110 PM CDT MON JUN 17 2013 ...STRONG THUNDERSTORM MOVING THROUGH NORTH CENTRAL WISCONSIN... AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF ANTIGO...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... 5 MILES SOUTHWEST OF ANTIGO BY 150 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 139 PM CDT MON JUN 17 2013 WIZ018>020-030-031-171915- LANGLADE-LINCOLN-MARATHON-MENOMINEE-SHAWANO- 139 PM CDT MON JUN 17 2013 ...STRONG THUNDERSTORM MOVING ACROSS CENTRAL WISCONSIN... AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN MARATHON COUNTY... MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS OVER 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. BRIEF HEAVY RAIN IS ALSO EXPECTED. * THE THUNDERSTORM WILL BE NEAR... HOGARTY BY 145 PM CDT... ELMHURST BY 200 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JKL
The Green Bay radar (KGRB), 92 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
19 hail, 1 funnel cloud. Local standard time, as filed.
A thunderstorm produced half dollar size hail as it passed southwest of Mattoon.
A thunderstorm produced golf ball size hail as it passed between New London and Shiocton.
A thunderstorm dropped quarter size hail as it passed between Stephensville and Hortonville.
A thunderstorm produced lime size hail as it passed near Stephensville.
A funnel cloud was spotted over Kimberly by a former NWS employee.
A thunderstorm produced quarter size hail at the Fox River Mall in the Town of Grand Chute.
Thunderstorms produced quarter size hail around the Town of Grand Chute.
Thunderstorms produced quarter size hail in Appleton.
Thunderstorms produced quarter size hail in Appleton.
Thunderstorms produced half dollar size hail west of Little Chute.
Thunderstorms produced walnut size hail in Appleton.
Thunderstorms produced hail that was slightly smaller than tennis ball size as they passed through Appleton. The time of this event is estimated based on radar data.
Thunderstorms produced quarter size hail as they moved through the Kimberly area.
Thunderstorms produced walnut size hail at Appleton Medical Central and near the intersection of Wisconsin Avenue and Mason Street.
Thunderstorms produced hail up to quarter size between Royalton and Northport.
Thunderstorms produced penny size hail at College Avenue and Lynndale Drive in Appleton.
Thunderstorms produced quarter size hail at Wisconsin Avenue and Mason Street in Appleton.
Penny size hail fell in Appleton.
Thunderstorms produced quarter size hail at College Avenue and Matthias Street in Appleton.
Thunderstorms produced quarter size hail northeast of Sherwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453835, 453840, 453841, 453843, 460393, 453844, 459739, 459767, 453845, 453846, 459747, 453848, 453849, 453852, 453855, 453857, 459761, 464204, 453859, 453860.